So far, 169 people have fallen ill with fungal meningitis and 20 have died after receiving shots in the spine. Health officials expect the case count to rise, warning that hundreds, if not thousands of patients who received epidural steroid injections could be at risk. The fungus, Aspergillus, causing illness may have contaminated the steroid injections at some point in the manufacturing process, but investigators are still searching for the cause.
Officials say the drug associated with the outbreak is methylprednisolone acetate, made by New England Compounding Center (NECC) in Framingham, Mass. On Sept. 25 NECC voluntarily recalled three lots of the drug, and on Oct. 3 the company expanded the recall to include all lots of the medication, as well as other injectable drugs administered directly into the spinal fluid.
Health officials are also testing other medications used with the steroid injections, including lidocaine injections and antiseptic agents, as potential sources of contamination.
On Thursday, however, the Food and Drug Administration (FDA) and Centers for Disease Control and Prevention (CDC) ramped up warnings, recommending that doctors and health care personnel remove from their inventories all methylprednisolone products from NECC, and contact any patient who has received an injection of the drug since July. There is no evidence that more than three lots of the medication may have been contaminated, but Ilisa Bernstein, director of the Office of Compliance at the FDA’s Center for Drug Evaluation and Research, told reporters during a briefing that “out of an abundance of caution, we are urging physicians and health care personnel at clinics and hospitals to check their drug supply for all product purchased from NECC and discontinue use at this time.”
Florida health officials said Friday there are 17 confirmed cases of fungal meningitis due to contaminated steroids administered for back pain.
Read more: http://www.sfgate.com/news/article/4-more-people-diagnosed-with-fungal-meningitis-3964657.php#ixzz29mFYrfyc
Read more: http://healthland.time.com/2012/10/04/meningitis-outbreak-steroid-shots-highlight-dangers-of-compounding-pharmacies/#ixzz29mFEH6O5